Alert archive / Alabama / Frost Advisories in 2021

Frost Advisory 1, NWS Huntsville, AL

April 3, 202111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this frost advisory at Apr 3, 2021, 1:54 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Apr 4, 2021, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2021, 1:54 PM CDT (18:54 UTC)
In effect from
Apr 4, 2021, 1:00 AM CDT
Expired
Apr 4, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS74 KHUN 031854
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
154 PM CDT Sat Apr 3 2021

ALZ005>010-016-TNZ076-096-097-041000-
/O.NEW.KHUN.FR.Y.0001.210404T0600Z-210404T1300Z/
Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
154 PM CDT Sat Apr 3 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...In Alabama, Limestone, Madison, Morgan, Marshall, 
  Jackson, DeKalb and Cullman Counties. In Tennessee, Moore, 
  Lincoln and Franklin TN Counties.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
173 
WWUS74 KHUN 040235
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
935 PM CDT Sat Apr 3 2021

ALZ001>004-041300-
/O.EXA.KHUN.FR.Y.0001.210404T0600Z-210404T1300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, and Town Creek
935 PM CDT Sat Apr 3 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Lauderdale, Colbert, Franklin AL and Lawrence Counties.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ALZ005>010-016-TNZ076-096-097-041300-
/O.CON.KHUN.FR.Y.0001.210404T0600Z-210404T1300Z/
Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
935 PM CDT Sat Apr 3 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...In Alabama, Limestone, Madison, Morgan, Marshall, 
  Jackson, DeKalb and Cullman Counties. In Tennessee, Moore, 
  Lincoln and Franklin TN Counties.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

27
858 
WWUS74 KHUN 041244
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
744 AM CDT Sun Apr 4 2021

ALZ001>010-016-TNZ076-096-097-041345-
/O.EXP.KHUN.FR.Y.0001.000000T0000Z-210404T1300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
744 AM CDT Sun Apr 4 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures in most locations have climbed into the upper 30s to
lower 40s. Though a few locations such as the Fort Payne in the 
valleys areas of northeastern Alabama may remain in mid 30s for 
another hour, these conditions are not widespread enough to 
continue the advisory.

$$

20

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this frost advisory went out at Apr 3, 12:03 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 3, 12:03 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1203 PM CDT Sat Apr 3 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 905 AM CDT Sat Apr 3 2021

Mostly sunny skies are forecast to continue across the Tennessee
Valley today. PW values are down in the 0.2-0.3 inch range. There is
a weak shortwave trough that is moving into the area but with the dry
atmosphere, it will only bring in a few passing high clouds. Surface
high pressure is centered across the southern Appalachians and will
continue to slowly drift eastward. Low-level southerly flow with
plenty of insolation will lead to temperatures climbing into the low
to mid 60s today.

.SHORT TERM...(Tonight through Monday night)
Issued at 325 AM CDT Sat Apr 3 2021

With clear skies continuing and high pressure controlling the
weather, one more cold night is in the forecast tonight. Low
temperatures should range from the mid 30s over NE AL to near 40 for
NW AL, with a few of the normally colder spots in the lower 30s. The
lower end of this range, especially 37 and cooler could be affected
by a late night frost. The Forecast Builder tools have frost across
much of the area. Given the frost is patchy, will hold off on an NPW
(Frost Advisory) this go around. That said, those with sensitive
vegetation will need to provide protection from damage that frost
could cause.

After a chilly start, the rest of Easter Sunday should feature more
sunny skies and temperatures even warmer, rising into the upper 60s
east to lower 70s west. Light winds in the morning will become SW-W
in the 5 mph range.

Not as cool for Sunday night with lows in the lower 40s. Highs on
Monday should rise into the low 70s, with a few mid 70s possible in
the warmer spots. Low temperatures Mon night should be warmer as
well, ranging from the mid 40s to around 50.

.LONG TERM...(Tuesday through Friday)
Issued at 325 AM CDT Sat Apr 3 2021

Tuesday will represent the last day of good confidence in dry
weather across the region with sfc high pressure anchored off the
southeast U.S. coast and upper ridging building across the region.
The last vestiges of the dry, continental air mass wrapping around
the base of the Appalachians into the area will gradually begin to
mix with returning southerly flow from the Gulf Coast. Temperatures
will likely rise well into the 70s while low-level moisture begins to
creep upward.

By Wednesday, the global suite of models have maintained a decent
degree of inter-model and run-to-run consistency in showing a
partially closed shortwave moving into the Central Plains region.
Moist, warm advection ahead of this system will increase across our
region on Wednesday, with shower activity possible mainly during the
afternoon. While confidence is increasing in the large scale
features, downscaling to timing for onset of precipitation on
Wednesday is still difficult with an initial cap in place and
relatively subtle forcing initially. Thus, POPs are relatively low,
in the slight chance to chance range at this time. However,
confidence continues to increase in the late Wednesday to Thursday
timeframe that mid/upr forcing will be sufficient to produce a broad
area of rain/shower activity across the region. Instability will
likewise increase, mostly elevated in nature initially, but could
become rooted in the boundary or near-surface layers on Thursday
ahead of an impending surface front. Its not entirely appropriate yet
to get into too much detail on environmental characteristics (after
all, this is an eastward meandering, partially closed low on Day 5),
but instability/shear parameters would favor updraft/cell
organization in the region. So, this will bear watching as we
progress through the forecast period. Pending the current guidance
consensus, the sfc front would appear poised to cross the region
perhaps late Thursday night. However, models begin to diverge in
solutions especially by Friday onwards (understandably so) with some
indication that the parent upper low/shortwave may evolve into a
High-over-Low block, and its movement becomes a bit more uncertain.
So, slight chance POPs were largely maintained in the region through
the remainder of the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Apr 3 2021

VFR conditions will continue throughout the TAF cycle with southerly
winds.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...RSB
LONG TERM...KDW
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 3, 1:08 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
108 PM CDT Sat Apr 3 2021

ALZ001>010-016-TNZ076-096-097-040915-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
108 PM CDT Sat Apr 3 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms return to the forecast Wednesday afternoon
and evening. Isolated to scattered thunderstorms are forecast on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Nearby

Frost Advisories in Alabama, 2021Frost Advisories in Tennessee, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.